[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.119.60. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 25, 1971

Ventricular Arrhythmias And Diazepam

Author Affiliations

Woodcliff Lake, NJ

JAMA. 1971;215(4):643. doi:10.1001/jama.1971.03180170077029
Abstract

To the Editor.—  Barrett and Hey's description of ventricular arrhythmias associated with the intravenous use of diazepam (214:1323, 1970) illustrates some of the difficulties in drawing conclusions from uncontrolled isolated case reports. Their first patient had a short burst of ventricular tachycardia after direct current shock, a not infrequent observation regardless of the nature of the premedication. In their second case however ventricular tachyarrhythmia occurred following administration of diazepam, but before shock. Although the patient had also been receiving quinidine which may cause paradoxical ventricular arrhythmias, the temporal relationship to administration of diazepam would seem to implicate the latter as the cause.Diazepam has been extensively investigated and cardiac arrhythmias related to its use have rarely been encountered. It is difficult to interpret data from different series because of varying patient populations, clinical settings, doses, and methods of administration. Cardiac arrest in one patient treated with diazepam for seizures

×